Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Paducah, KY

April 8, 2020Alexander County, Union County, Illinois; Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 8, 2020, 8:13 PM CDT for Alexander County, Union County, Illinois; Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 8:13 PM CDT (01:13 UTC)
Expired
Apr 8, 2020, 11:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Union County, IL, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 85 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

615 
WGUS53 KPAH 090113
FFWPAH
ILC003-181-MOC031-090415-
/O.NEW.KPAH.FF.W.0034.200409T0113Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
813 PM CDT Wed Apr 8 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Union County in southern Illinois...
  Northwestern Alexander County in southern Illinois...
  Cape Girardeau County in southeastern Missouri...

* Until 1115 PM CDT.

* At 811 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Cape Girardeau, Jackson, Jonesboro, Bollinger Mill State Historic
  Site, Trail Of Tears State Park, Gordonville, Millersville,
  Burfordville, Ware, Daisy, Oak Ridge, Pocahontas, Mill Creek and
  East Cape Girardeau.

Additional rainfall amounts of one inch is possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
      3757 8958 3758 8956 3756 8953 3757 8952
      3756 8947 3757 8946 3742 8924 3725 8926

FLASH FLOOD...RADAR INDICATED

$$

ATL
2 follow-up statements
244 
WGUS73 KPAH 090238
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
938 PM CDT Wed Apr 8 2020

ILC003-181-MOC031-090415-
/O.CON.KPAH.FF.W.0034.000000T0000Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Alexander IL-Cape Girardeau MO-
938 PM CDT Wed Apr 8 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHWESTERN UNION...NORTHWESTERN ALEXANDER AND CAPE GIRARDEAU
COUNTIES...

At 936 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Cape Girardeau, Jackson, Jonesboro, Bollinger Mill State Historic
Site, Trail Of Tears State Park, Gordonville, Millersville,
Burfordville, Ware, Daisy, Oak Ridge, Pocahontas, Mill Creek and East
Cape Girardeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
      3757 8958 3758 8956 3756 8953 3757 8952
      3756 8947 3757 8946 3742 8924 3725 8926

FLASH FLOOD...RADAR INDICATED

$$

ATL
653 
WGUS73 KPAH 090407
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1107 PM CDT Wed Apr 8 2020

ILC003-181-MOC031-090417-
/O.EXP.KPAH.FF.W.0034.000000T0000Z-200409T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IL-Alexander IL-Cape Girardeau MO-
1107 PM CDT Wed Apr 8 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN UNION...NORTHWESTERN
ALEXANDER AND CAPE GIRARDEAU COUNTIES WILL EXPIRE AT 1115 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3727 8986 3747 8986 3759 8972 3758 8958
      3757 8958 3758 8956 3756 8953 3757 8952
      3756 8947 3757 8946 3742 8924 3725 8926

$$

ATL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 7:00 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 8, 7:00 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Wed Apr 8 2020

.UPDATE...
Issued at 700 PM CDT Wed Apr 8 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 318 PM CDT Wed Apr 8 2020

The primary concern in the near term remains the period of
thunderstorms and potential for severe weather this evening. Our
focus then turns to gusty post frontal winds tonight, followed by
the potential for frost Thursday night and Friday night.

Low pressure over northwest Illinois this afternoon is forecast to
track east across Indiana this evening, dragging a strong cold
front across the forecast area through the evening. Strong forcing
along and ahead of the front in combination with a very unstable
atmosphere will result in the development of thunderstorms by late
afternoon and early evening. Latest CAM guidance suggests initial
development will be in the form of discrete cells or line segments
mainly across southeast Missouri and southern Illinois. The
activity should congeal into a squall line as it progresses east
southeast into southwest Indiana and western Kentucky through the
evening. Large hail, damaging winds, and a few tornadoes will be
possible early on, with a transition to more of a damaging wind
threat as the activity becomes more linear and progresses across
the area. Given the steep mid level lapse rates, strong deep layer
shear, and substantial instability, very large hail and widespread
damaging winds are possible.

Most of the thunderstorm activity should be southeast of the area
by midnight, with a rapid decrease in cloud cover overnight. The
remainder of the short term period will be dry and much cooler as
Canadian high pressure builds southeast across the Plains into the
Mississippi Valley. In the wake of the front overnight, strong
gradient winds are possible, with sustained northwest winds of 15
to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today,
highs on Thursday are only expected to reach the upper 50s and
lower 60s, followed by middle to upper 50s on Friday. Lows
Thursday night are forecast in the middle 30s. At this time, it
appears as though winds should stay elevated enough to mitigate
much in the way of frost development Thursday night. Will need to
monitor frost potential Friday night over portions of southwest
Indiana and the Kentucky Pennyrile if clouds are slow enough to
increase ahead of the next weather system.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 PM CDT Wed Apr 8 2020

Though light showers or sprinkles may occur Sat morning due to a
minor mid level disturbance, PoPs are expected to ramp up Sat night
and Sun as a low pressure system arrives from the southwestern
CONUS. There should be enough low level moisture advection ahead of
this system to produce nearly an inch of rainfall in the southern
Pennyrile region, and lesser amounts farther to the northwest. Tstms
are possible, especially during times of deepest moisture and lift
(late Sunday). There were some timing differences in the medium
range models with this system, but the best guess at this time is
that the nearly stacked system will be moving off toward the
northeast Sun night.

For the first half of next week, the PAH forecast area will be under
relatively cool cyclonic flow aloft and increasing surface pressure.
This pattern will tend to generate quite a bit of cloudiness at
times, but measurable pcpn does not appear likely at all. Perhaps
there may be some sprinkles as disturbances move through the flow
aloft. The NBM still tended to leave slight PoPs in the forecast Mon
and Tue, at least. This was blended with a small amount drier 12Z
ECMWF data. It may be cool enough for frost Wed morning (Day 7), if
clouds clear out enough.

&&

.AVIATION...
Issued at 700 PM CDT Wed Apr 8 2020

Outside of tstms moving through the region in advance of a strong
cold front this evening, VFR conditions are expected. The storms
will likely result in a reduction in ceilings and visibilities to at
least MVFR for an hour or so at each terminal, along with the
potential for strong to severe wind gusts and large hail.
South/southwest winds 10-15 knots will shift to the northwest 10 to
20 knots with some gusts pushing 30 knots tonight. Northwest winds
will subside somewhat on Thursday, but will remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DB
AVIATION...RJP/DB
Hazardous weather outlook, Apr 8, 3:35 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Wed Apr 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Wed Apr 8 2020

...Potential Outbreak Of Severe Thunderstorms Very Late Today and
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for an outbreak of severe thunderstorms has
increased, mainly during the evening hours. Scattered
thunderstorms are forecast to move into southern Illinois and
southeast Missouri very late this afternoon or early this evening.
The storms are forecast to become numerous as they move east-
southeast across the entire region this evening.

Conditions will be favorable for large hail, possibly golf ball
size in the strongest storms. Locally damaging winds and a few
tornadoes will be possible. The Storm Prediction Center has placed
our region within an enhanced risk of severe thunderstorms.

Locally heavy rain could result in isolated flooding problems
apart from the ongoing river flooding. Refer to flood statements
for ongoing minor to moderate flooding on the Mississippi and
lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A small chance of thunderstorms is forecast over much of the region
late Saturday night through Sunday evening. Locally heavy rainfall
and lightning will be the primary concerns.

Minor to moderate flooding will persist on the Mississippi and
lower Ohio Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DRS

In the hours before

Local storm report, Apr 8, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 NW CAPE GIRARDEAU     37.33N 89.59W
04/08/2020  U0.75 INCH       CAPE GIRARDEAU     MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 8, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             1 NW CAPE GIRARDEAU     37.33N 89.56W
04/08/2020  E1.00 INCH       CAPE GIRARDEAU     MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 8, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
803 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             LYNN GROVE              36.59N 88.44W
04/08/2020  E1.00 INCH       CALLOWAY           KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 8, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             3 ENE CAPE GIRARDEAU    37.33N 89.50W
04/08/2020  E1.00 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

&&

DWS
Local storm report, Apr 8, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             MURRAY                  36.61N 88.32W
04/08/2020  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&
Local storm report, Apr 8, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             PRINCETON               37.11N 87.88W
04/08/2020  M1.00 INCH       CALDWELL           KY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:28 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Union, Williamson21 min
Apr 8, 7:30 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash45 min
Apr 8, 7:35 PM CDTSevere Thunderstorm WarningPAHWayne40 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union50 min
Apr 8, 8:17 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White22 min
Apr 8, 8:17 PM CDTSevere Thunderstorm WarningPAHMassac, Pulaski43 min
Apr 8, 8:40 PM CDTSevere Thunderstorm WarningPAHAlexander, Johnson, Pulaski, Union20 min
Apr 8, 8:57 PM CDTAreal Flood AdvisoryPAHAlexander, Massac, Pulaski, Union3 hr
Apr 8, 7:26 PM CDTSevere Thunderstorm WarningPAHMississippi49 min
Apr 8, 7:38 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau37 min
Apr 8, 8:12 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott48 min
Apr 8, 9:26 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau, Scott2 hr

Nearby

Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.